Skip to Content
Advertisement
Drugs.com Type 2 Diabetes Type 2 Diabetes: Dealing with Hypoglycemia

Dealing with Hypoglycemia

dealing with hypoglycemia

What Is Hypoglycemia?

If you have diabetes, your concern isn’t always that your blood sugar is too high. Your blood sugar can also dip too low, a condition known as hypoglycemia. This occurs when your blood sugar levels fall below 70 mg/dL.

The only clinical way to detect hypoglycemia is to test your blood sugar. But symptoms can signal that your blood sugar is too low. Early recognition of these symptoms is critical because hypoglycemia can cause seizures or induce a coma if left untreated. If you have a history of low blood sugar episodes, you may not feel symptoms. This is known as hypoglycemic unawareness.

By learning to control your blood sugar, you can prevent hypoglycemic episodes. You also should take steps to ensure you and others know how to treat low blood sugar.

What Causes Hypoglycemia?

Managing your blood sugar is a constant balance of diet, exercise, and medications.

A number of diabetes medications are associated with causing hypoglycemia. Only those medications that increase insulin production increase the risk for hypoglycemia.

Medications that can cause hypoglycemia include:

  • insulin
  • glimepiride (Amaryl)
  • glipizide (Glucotrol, Glucotrol XL)
  • glyburide (DiaBeta, Glynase, Micronase)
  • nateglinide (Starlix)
  • repaglinide (Prandin)

Combination pills that contain one of the medications above may also cause hypoglycemic episodes. Other injectable medications can also lower the amount of other diabetes medications. This is why testing your blood sugar is so important, especially when making changes to your treatment plan.

Some of the most common causes of low blood sugar are:

  • skipping a meal or eating less than usual
  • exercising more than usual
  • taking more medication than usual
  • drinking alcohol, especially without food

People with diabetes aren’t the only ones that experience low blood sugar. Weight-loss surgery patients, people with severe infections, or people who have a thyroid or cortisol hormone deficiency can also experience hypoglycemia.

What Are the Symptoms of Hypoglycemia?

Hypoglycemia affects people differently. Being aware of your unique symptoms can help you treat hypoglycemia as quickly as possible.

Common symptoms of low blood sugar include:

  • confusion
  • dizziness
  • feeling as if you might faint
  • heart palpitations
  • irritability
  • rapid heartbeat
  • shakiness
  • sudden changes in mood
  • sweating, chills, or clamminess
  • loss of consciousness
  • seizures

If you suspect you may be experiencing a hypoglycemic episode, check your blood sugar immediately and get treatment, if needed. If you don’t have a meter with you but believe you have low blood sugar, be sure to treat it.

How Is Hypoglycemia Treated?

Treating hypoglycemia depends upon the severity of your symptoms. If you have mild or moderate symptoms, you can self-treat your hypoglycemia. Initial steps include eating a snack that contains about 15 grams of glucose or quickly digesting carbohydrates.

Examples of these snacks include:

  • 1 cup of milk
  • 3-4 pieces of hard candy
  • ½ cup fruit juice, such as orange juice
  • ½ cup of regular soda
  • 3-4 glucose tablets
  • ½ package of glucose gel
  • 1 tablespoon of sugar or honey

After you consume this 15-gram serving, wait for about 15 minutes and re-check your blood sugar levels. If your blood sugar is 70 mg/dl or above, you have treated your hypoglycemic episode. If it remains lower than 70 mg/dl, consume another 15 grams of carbohydrates to raise your blood sugar. Wait another 15 minutes and check your blood sugar again to ensure it has gone up.

Once your blood sugar is up, be sure to eat a small meal or snack if you’re not planning to eat within the next hour. If you continue to repeat these steps, yet cannot raise your blood sugar level, call 911 or have someone drive you to an emergency room. Do not drive yourself to the emergency room.

If you take the medications acarbose (Precose) or miglitol (Glyset), your blood sugar levels will not respond quickly enough to carbohydrate-rich snacks. These medications slow the digestion of carbohydrates, so your blood sugar does not respond as fast as normal. Instead, you must consume pure glucose or dextrose. This is available in tablets or gels. You should keep them on-hand if you take either of these medications.

If you experience mild to moderate hypoglycemic episodes several times in one week, or any severe hypoglycemic episodes, see your doctor. You may need to adjust your meal plan or medications to prevent further episodes.

This information is a summary. Always seek medical attention if you’re concerned you may be experiencing a medical emergency.

How Is Hypoglycemia Treated If I Lose Consciousness?

Severe blood sugar drops can cause you to pass out. This is more likely in people with type 1 diabetes. This can be a life-threatening occurrence. It’s important that you educate your family, friends, and even co-workers on how to administer a glucagon injection if you lose consciousness during a hypoglycemic episode. Glucagon is a hormone that stimulates the liver to break down stored glycogen into glucose for your body’s use. Talk to your healthcare provider to see if you need a prescription for a glucagon emergency kit.

How Is Hypoglycemia Prevented?

The best way to avoid hypoglycemia is by following your treatment plan. A diabetes control plan to prevent hypoglycemic and hyperglycemic episodes includes managing your diet, physical activity, and medication. If one of these is off balance, hypoglycemia can occur.

The only way to know your blood sugar levels is to test your blood sugar. If you use insulin to control your blood sugar, you should check blood sugar levels four or more times per day. Your healthcare team will help you decide how often you should test.

If your blood sugar levels are not in the target range, work with your team to change your treatment plan. This will help you identify what actions might lower your blood sugar suddenly, such as skipping a meal or exercising more than usual. However, you should not make any adjustments without notifying your healthcare team.

Advertisement